Iowa, 2016Flash Flood and Hail in Iowa, August 28, 2016
August 28, 2016 · NWS DMX · 4 events in 3 counties and zones
A weak frontal boundary draped itself across the state the previous day and into the 28th, oscillating roughly between northern and southern Iowa. During the morning and early afternoon of the 28th the boundary had made its way into southern Iowa, allowing storms to initiate and train in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary draped itself across the state the previous day and into the 28th, oscillating roughly between northern and southern Iowa. During the morning and early afternoon of the 28th the boundary had made its way into southern Iowa, allowing storms to initiate and train in the area. Given the thermodynamic and wind profiles, a little bit of everything was able to occur. Ranging from flash flooding, a funnel cloud, sub-severe hail, and damaging winds. While a bit of everything occurred, it was all very low end by severe weather standards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 2:19 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 28, 2:19 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
319 PM CDT Sun Aug 28 2016
.SHORT TERM.../Tonight/
Issued at 319 PM CDT Sun Aug 28 2016
Southerly flow in the lower levels with push of theta-e advection
into the southern CWA today. Energy lifting out of the southern high
plains northeastward toward the region, and push of theta-e
advection helping with the development of spotty storms across the
southern CWA today. Activity has increased in the past few hours
with latest SPC Mesoanalysis suggesting decent CAPE in the area, but
shear limited with effective values around 30kts. Therefore not
anticipating much in the way of organized cells, but may see a
strong storm or two with the potential for small hail or gusty
winds. Given the amount of CAPE, an isolated severe storm will be
possible especially in the next few hours before surface heating
starts waning with sunset.
Otherwise as sunset comes expect activity to diminish, but could see
it pick up again late tonight as the LLJ kicks in and another push
of theta-e advection sets up across the southern CWA. Therefore have
kept pops across the southern third of the CWA through the night.
Have mentioned fog again tonight with winds expected to be light and
the increased low level moisture around. Hi-Res models suggesting
pretty decent chance of development as well especially across the
north where vsbys were limited Sunday morning as well. Kept temps a
few degrees warmer though with the high dewpoints, therefore only
expect temps to fall into the mid to upper 60s across the CWA.
.LONG TERM.../Monday through Sunday/
Issued at 319 PM CDT Sun Aug 28 2016
From Monday through Tuesday the CONUS 500 mb pattern will be
characterized by zonal flow along the U.S./Canadian border, a weak
low pressure center over the four corners region, and nebulous
flow elsewhere. An old decayed 500 mb trough will extend
northeastward from the four corners low up across Nebraska and
Iowa, providing broad but weak forcing for vertical ascent.
Meanwhile in the lower levels a col region will develop over Iowa,
resulting in very light flow. With a fairly moist airmass in place
this will result in a couple of days of humid conditions, layered
clouds, and showers and thunderstorms at times. No strong
convection is anticipated and rain will likely be scattered and of
the "popcorn" variety. Thus will maintain 20-40 POPs through this
period, highest toward the south where the weak 500 mb trough will
reside.
By late Tuesday a 500 mb trough will be moving across Minnesota
and into the Great Lakes region, with a large and strong surface
high pressure system following in its wake. These two features
will combine to push the cloudy and humid early week airmass
southward on Tuesday night and Wednesday morning, ushering in dry
and clear weather from Wednesday night into the weekend. On Friday
a 500 mb ridge will build across the region but a low-level
inversion and lack of mixing will prevent significant warming.
Even so, winds turning to the southeast as the surface high
finally departs combined with another day of airmass modification
given clear skies and associated insolation should result in a
slight warming trend to end the week, potentially reaching 80
degrees in some areas by Saturday.
Toward the end of the long term forecast period, from Saturday
night through Sunday, the weather pattern looks to become more
active again as a large trough sets up over the western U.S. and
we find ourselves beneath southwesterly 500 mb flow. In response
an elongated surface trough will likely develop from eastern
Colorado up into South Dakota by Saturday and eventually
strengthen and kick out to the northeast as impulses round the
base of the 500 mb trough. This should lead to several rounds of
shower and thunderstorm chances over the latter part of Labor Day
weekend.
&&
.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1251 PM CDT Sun Aug 28 2016
Low VFR/high MVFR CU field in place across the area this
afternoon. Could see a pop-up storm around KOTM this evening,
should stay south of KDSM. Otherwise SE winds becoming light
overnight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Beerends
Hazardous weather outlook, Aug 28, 9:26 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1026 AM CDT SUN AUG 28 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-291000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
1026 AM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS REMAIN POSSIBLE MONDAY INTO TUESDAY. HOWEVER...THE
SEVERE WEATHER POTENTIAL REMAINS LOW. ADDITIONAL THUNDERSTORM
CHANCES ARE FORECAST FRIDAY NIGHT INTO SATURDAY...BUT THE
PREDICTABILITY OF SEVERE STORMS REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ070>075-081>086-092>097-291000-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1026 AM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS REMAIN POSSIBLE MONDAY INTO TUESDAY. HOWEVER...THE
SEVERE WEATHER POTENTIAL REMAINS LOW. ADDITIONAL THUNDERSTORM
CHANCES ARE FORECAST FRIDAY NIGHT INTO SATURDAY...BUT THE
PREDICTABILITY OF SEVERE STORMS REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJB
In the hours before
Special weather statement, Aug 28, 3:25 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SUN AUG 28 2016
IAZ093-282215-
RINGGOLD IA-
425 PM CDT SUN AUG 28 2016
...LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS IN NORTHERN
RINGGOLD COUNTY...
AT 419 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS 10 MILES
NORTHWEST OF MOUNT AYR. THESE STORMS WERE NEARLY STATIONARY.
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE OCCURRING WITH
THESE STORMS...WITH RADAR ESTIMATED RAINFALL TOTALS OF TWO TO ALMOST
FOUR INCHES HAVING ALREADY FALLEN IN THE LAST THREE HOURS. THIS MAY
LEAD TO LOCALIZED FLOODING ON SMALL STREAMS AND LOW LYING AREAS FOR
THE NEXT FEW HOURS.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
CONDITIONS AND ISSUE UPDATED STATEMENTS OR WARNINGS AS NECESSARY.
RESIDENTS SHOULD STAY TUNED FOR ANY FURTHER UPDATES.
LOCATIONS IMPACTED INCLUDE...
DIAGONAL...TINGLEY AND SHANNON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4065 9447 4084 9447 4090 9432 4090 9405
TIME...MOT...LOC 2119Z 049DEG 4KT 4083 9436
SKOW
Event by event
1 flash flood, 1 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Ringgold
- When
- August 28, 3:45 PM CST to 7:00 PM CST
- Where
- Ringgold County, 1.16 mi NNE of Knowlton to 2.95 mi E of Knowlton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.834, -94.318
Emergency manager reported water over several roads 2-3 miles northeast of Diagonal. Reports of up to 6 inches of rainfall in the area.
Thunderstorm Wind, Polk
- When
- August 28, 5:06 PM CST
- Where
- Polk County, 2.36 mi S of Des Moines
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.566, -93.617
Fire department reported 6 to 8 inch tree limb down on a powerline at SW 1st and Davis Ave. Time radar estimated.
Hail, Polk
- When
- August 28, 5:25 PM CST
- Where
- Polk County, 1.55 mi W of Des Moines
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 41.600, -93.650
Public reported penny sized hail and estimated 55 mph winds.
Funnel Cloud, Boone
- When
- August 28, 6:03 PM CST
- Where
- Boone County, 1.69 mi ENE of Madrid
- Reported by
- Storm Chaser
- Coordinates
- 41.890, -93.820
Storm chaser reported a small, poorly defined funnel from an elevated storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656450, 656451, 656453, 656454.